Virginia, 2004

Ice Storm in Virginia, January 25, 2004

January 25, 2004 · NWS RLX · 2 events in 2 counties and zones

Freezing rain accumulated a quarter to a half inch on trees and power lines. Temperatures rose above freezing during the afternoon.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Freezing rain accumulated a quarter to a half inch on trees and power lines. Temperatures rose above freezing during the afternoon. No widespread power outages were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 25, 4:00 AM EST, 4 hours earlier.

Area forecast discussion, Jan 25, 4:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
400 AM EST SUN JAN 25 2004

*******************************************************************
400 AM EST SUN JAN 25 2004

TODAY AND TONIGHT...
SLOWED DOWN ONSET OF PRECIPITATION...ABOUT 2-4 HOURS THIS MORNING.
SNOW IS SLOWLY CREPING NORTHWARD.  AT 08Z...PRECIPITATION WAS
FALLING ACROSS EXTREME WESTERN KENTUCKY AND CENTRAL TENNESSEE.

WILL GO AHEAD AND BUMP UP WINTER STORM WATCH ACROSS PORTIONS OF THE
NORTHERN CWA.  WITH COLDER TEMPERATURES AT THE ONSET...EXPECT FROZEN
PRECIPITATION TO STICK AROUND A BIT LONGER.  AS A RESULT...SLIGHT
HIGHER SNOW ACCUMULATIONS ARE FORECAST NORTH.  AS FOR WHAT TYPE OF
PRECIPITATION IS FORECAST...ACROSS THE SOUTH HAVE GONE WITH SNOW AND
SLEET THIS MORNING MIXING WITH FREEZING RAIN AND RAIN TOWARDS THE
AFTERNOON.  FOR CENTRAL LOWLAND COUNTIES...SNOW WILL REMAIN THROUGH
EARLY AFTERNOON AND THEN MIX WITH SLEET AND FREEZING RAIN DURING THE
AFTERNOON AND EVENING HOURS.  THE WARM WEDGE COULD BRING RAIN TO THE
AREA LATE TONIGHT.  AS FOR THE NORTHERN LOWLANDS...SNOW WILL LINGER
LONGER...POSSIBLY INTO THE EARLY EVENING HOURS BEFORE MIXING WITH
SLEET AND FREEZING RAIN.  WILL MAKE FEW CHANGES TO WARNING ALREADY
IN EFFECT FOR EASTERN MOUNTAINS.

MONDAY ON...
ACTIVE PATTERN CONTINUES FOR THE REST OF THE WEEK. WENT WITH
CONCENSOUS OF GOING WITH GFS FOR THE MOST PART FOR THE MIDDLE PART
OF THE WEEK. NEXT SYSTEM TRACKS FURTHER SOUTH AND OFF THE
COAST...WHILE YET ANOTHER SFC LOW TRACKS UP JUST TO OUR WEST. WITH
THAT ADJUSTED POPS ON MONDAY TO REFLECT THE TWO SYSTEMS. TEMPS
WARM AHEAD THEN DROP AGAIN AS COLD FRONT PUSHES THROUGH LATE MONDAY
NIGHT.  ENOUGH MOISTURE AND LIFT WITH AND BEHIND FRONT TO KEEP CHC
POPS IN FCST FOR -SHSN ON TUE.  WED RIDGING MAKES ITS WAY IN TO DRY
US OUT BRIEFLY UNTIL YET ANOTHER SYSTEM MAKES ITS WAY INTO THE CWA
THUR.  SYSTEM EXITS FRIDAY AND WE STAY DRY AND SEASONABLE THROUGH
SATURDAY.

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 AM EST
MONDAY FOR ZONES WVZ035>038...WVZ046>047.

WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 100 AM MONDAY EST
FOR ZONES WVZ007-008-014>016-026-027.

WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 AM EST MONDAY
FOR ZONES WVZ009>011-017>020-028>032-039-040.

WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 PM EST SUNDAY
FOR ZONES WVZ005-006-013-024-025-033-034.

VA...WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 PM EST
SUNDAY FOR ZONES VAZ003>004.

KY...WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 PM EST
SUNDAY FOR ZONES KYZ101>103...KYZ105.

OH...WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 PM EST
SUNDAY FOR ZONES OHZ086>087.

WINTER STORM WARNING FROM 700 AM EST SUNDAY UNTIL 700 AM EST MONDAY
FOR ZONES OHZ066>067...OHZ075>076...OHZ083>085.

&&

KF/JS
*******************************************************************

1020 PM EST SAT JAN 24 2004

ETA CONTINUES TO SHOW COOLING BELOW THE WARM LAYER ALOFT FROM 18 TO
21Z SUNDAY.  THIS COULD PROLONG THE SLEET AND FREEZING RAIN EVEN
ACROSS THE SOUTHERN COUNTIES.  THERE IS JUST ENOUGH LEAD TIME FOR
MID WATCH TO SIZE UP WHICH COUNTIES TO UPGRADE TO A WARNING.

OTHERWISE FORECAST IS ON TRACK AS WE EXPERIENCE QUINTESSENTIAL CALM
BEFORE STORM.  ARCTIC AIR CONTINUES TO INFILTRATE AREA WITH SURFACE
HIGH NOW OVER NORTHWESTERN OHIO...AND MOVING QUICKLY EAST.  FORECAST
LOWS ARE A LITTLE TIGHT BUT INCREASING AND THICKENING CLOUDS SHOULD
KEEP TEMPERATURES FROM FALLING TOO MUCH FURTHER.  NO EVENING UPDATE
OTHER THAN TO FOLLOW UP WSW.

*******************************************************************

340 PM EST SAT JAN 24 2004

TONIGHT AND SUNDAY...

STILL A FEW NUISANCE -SHSN AND FLURRIES REMAIN ACROSS AREA...EXPECT
THESE TO BE MOSTLY GONE BY 00Z AS THE SUN SETS AND INSTABILITY WANES
A BIT. TEMPERATURES HAVE BEEN FALLING ALL AFTERNOON BEHIND THE
ARCTIC FRONT. SHOULD SEE SOME DECENT TEMPERATURE DROPS IN
RADIATIONAL CONDITIONS BEFORE CI/AC SHIELD MOVES IN.  WENT WITH
COOLER MAV FOR THIS DROP...BUT NOT BELOW AS CLOUDS LATER WILL STEM
COOLING.

BIG CHALLENGE IN FORECASTING SOUTHERN STREAM SYSTEM AND ITS EFFECTS
ON CWA.  MODELS ARE IN DECENT AGREEMENT ON STORM TRACK...UPPER
DIVERGENCE AND STRONG LOW LEVEL FLOW PRODUCE A 6-8 HOUR PERIOD OF
GOOD LIFT AND DEEP MOISTURE ACROSS THE CWA.  NO QUESTION THAT 100
POPS ARE THE WAY TO GO. THE MAIN BONE OF CONTENTION IS THE LOW LEVEL
TEMPERATURE STRUCTURE.  ETA SEEMS TO HAVE A BETTER HANDLE ON COLD
AIR DAMMING AND UPSLOPE FLOW EAST OF THE MOUNTAINS...AND WARM WEDGE
TO THE WEST AIDED BY DOWNSLOPE.  GFS SEEMS TO SMOOTH A LOT OF THESE
EFFECTS OUT AND IS A BIT COLDER OVERALL.  THINK ETA IS THE WAY TO GO
WITH ITS BETTER HANDLING OF TOPOGRAPHIC EFFECTS.

USING ETA LOW LEVEL THERMAL STRUCTURE YIELDS THE FULL SPECTRUM OF
WINTRY PRECIP ACROSS THE CWA.  GENERALLY LOOKING AT MAINLY SNOW
ACROSS THE FAR NORTH AND DOWN THE EASTERN APPALACHIAN SLOPES.
BETWEEN I-64 AND US-50...SNOW AT THE START WILL TURN INTO A MIXTURE
DURING THE AFTERNOON.  TO THE SOUTH...FREEZING RAIN IS THE MAIN
THREAT...WITH SLEET AND SNOW MIXED IN.  PRECIP ALONG AND SOUTH OF
I-64 SHOULD CHANGE TO RAIN BY SUNSET.

MOST CONFIDENT ON REACHING SNOW WARNING CRITERIA IN THE CENTRAL AND
NORTHERN MOUNTAIN COUNTIES.  AS A RESULT HAVE POSTED A WINTER STORM
WARNING FOR THESE COUNTIES.  ELSEWHERE...STILL PLENTY OF UNCERTAINTY
REGARDING LOW LEVEL TEMPERATURES AS WELL AS DURATION/AMOUNT/TYPE OF
PRECIPITATION.  SINCE WE ARE STILL LOOKING AT MAINLY A SECOND PERIOD
EVENT...ELECTED TO KEEP WATCH GOING FOR NOW AND ALLOW FUTURE MODEL
RUNS AND OBSERVATIONS TO DETERMINE ITS FATE.  NORTHERN PORTION OF
WATCH (UNTIL 7AM MONDAY) MOST LIKELY WOULD REACH THE SNOW
CRITERIA...WHILE THE SOUTHERN PORTION (THROUGH 7PM SUNDAY) IS MORE
LIKELY TO SEE SIGNIFICANT ICE ACCUMULATION.

TEMPS TRICKY OF COURSE...ENDED UP CLOSE TO MAV/FWC BLEND ON HIGHS
FOR THE MOST PART.  WENT COOLER ALONG THE EASTERN SLOPE WITH
SOUTHEAST UPSLOPE FLOW.

SUNDAY NIGHT THRU TUESDAY NIGHT...
AREAL COVERAGE WILL DECREASE BUT STILL A MESSY WX ACROSS THE
NORTHERN CWA DOWN TO CENTRAL WV MTNS SUN NGT.  WARM WEDGIE SURGES
NORTH TO CKB AREA AS H8 TEMPS REACH 4-6C BY 06Z MON...STRONG H9
BARRIER JET KEEPING COLD AIR TRAPPED IN EASTERN PORTIONS OF ZONES
CURRENTLY IN WARNING.  WARM FRONT WL BE NORTH OF THE MASON DIXON
LINE BY 12Z MON SWITCHING PRECIP TO ALL RAIN...AGAIN SAVE FOR DEEP
MTN VLYS IN POCAHONTAS COUNTIES.  LOOKING FOR A GOOD RISE IN TEMPS
OVERNIGHT SUNDAY...SNOWSHOE COULD JUMP AS MUCH AS 20F IN A 12HR
WINDOW.

THINGS SETTLE DOWN MON MORNING WITH TYPICAL WARM SECTOR CHC POPS
EVERYWHERE.  BELIEVE GUID IS TOO WARM WITH HIGH TEMPS GIVEN MOST
PLACES SHALL SEE A DECENT AMOUNT OF SN ESP OVER THE NRN TIER...SO
UNDERCUT THE MAV THERE AND THE MTNS.  AMOUNT OF QPF IN THE FORM OF
PL/SN/FZRA GREATLY DICTATES HOW WARM WE GET MON.

SOUTHERN STREAM LOW RIDES UP THE OHIO RIVER THEN PASSES MONDAY NIGHT
SO INCREASED NUMBERS TO CHC POPS.  PLENTY OF MSTR AND UVV FOR THE
ATMS TO WORK WITH THUS INSERTED 30S AREA WIDE...TAPERING TO SCHC
OVER SRN COALFIELDS..SW VA...AND NERN KY TUES AFTN AS FLOW GOES WRLY
AND LLVL MSTR PROFILE DRIES OUT.  CALLING FOR ALL SN 12Z TUES THRU
12Z WED PER H10-H8 THKNS 130DM...NOT MUCH WAY IN THE ACCUM...PERHAPS
A QUICK INCH UNDER A SHSN...OF COURSE AMNTS A TOUCH HIGHER IN THE
MTNS.

WEDNESDAY THROUGH SATURDAY...
THINKING DEEPER MOISTURE WILL BE TO OUR NE BY WEDNESDAY...SOME
QUESTION WHETHER SNOW SHOWERS OR FLURRIES LINGER WEDNESDAY MORNING IN
LOW LEVEL MOISTURE. WILL LEAVE DRY FOR NOW.  SOME WARM AIR ADVECTION
OUT AHEAD OF NEXT CLIPPER AND SURFACE FRONT MAY GIVE US SOME
PRECIPITATION THURSDAY...MAINLY NORTHERN COUNTIES...AND LIGHT.
RAISED MAXIMUM TEMPERATURES FROM OUR PREVIOUS FORECAST ON THURSDAY
AHEAD OF THIS FEATURE.  SURFACE FRONT FIGURED FOR AROUND FRIDAY
MORNING.  STILL A QUESTION OF HOW COLD THIS AIR MASS WILL BE FRIDAY
INTO SATURDAY.  ALL IN ALL...NO BIG EVENTS FORESEEN DURING THIS
PERIOD.

CL/29/BATTY

*******************************************************************

1018 AM EST SAT JAN 24 2004

ARCTIC FRONT SLOWLY SINKING SOUTHWARD THROUGH CWA.  A COUPLE OF
LOCATIONS HAVE ALREADY MET OR TOPPED THEIR FORECAST HIGHS.  WILL
HAVE STEADY OR FALLING TEMPERATURES MOST AREAS THROUGH THE AFTERNOON
AS ARCTIC AIR SETTLES BACK IN.  MADE SOME TWEAKS TO CLOUD COVER/POPS
IN GRIDS BUT WORDING IN ZFP WILL NOT BE AFFECTED MUCH HERE.

PLENTY TO THINK ABOUT THIS AFTERNOON WITH IMPENDING WINTER STORM.

CL

*******************************************************************
Hazardous weather outlook, Jan 25, 5:00 AM EST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST SUN JAN 25 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-251100-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 345
500 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

DRY HIGH PRESSURE IS EXITING OUR WEATHER PICTURE.  WE NOW LOOK TO
THE SOUTHWEST...AS A LOW PRESSURE SYSTEM BEGINS TO AFFECT OUR
WEATHER OVER THE NEXT FEW DAYS.  SNOW WILL BE MOVING NORTHWARD INTO
THE REGION TODAY.  THIS SNOW WILL BE SHORT LIVED ACROSS MUCH OF THE
AREA...AS WARM AIR ABOVE THE SURFACE HELPS CREATE AN ENTIRE SPECTRUM
OF WINTER WEATHER.  HOWEVER...WITH PLENTY OF COLD AIR IN PLACE
TODAY...SNOW WILL REMAIN THE PREDOMINATE WEATHER TYPE ACROSS
SOUTHEASTERN OHIO...NORTHERN AND EASTERN WEST VIRGINIA.  BY PRE DAWN
HOURS MONDAY MORNING RAIN WILL BE ABLE TO PUSH NORTHWARD INTO
CENTRAL WEST VIRGINIA...WITH RAIN AND FREEZING RAIN ACROSS
SOUTHEASTERN OHIO...AND NORTHERN WEST VIRGINIA.  ICE ACCUMULATIONS
UPWARDS OF 1/4 OF AN INCH WILL BE POSSIBLE TODAY AND TONIGHT.  IT
WILL BE A MOSTLY SNOW EVENT FOR RANDOLPH AND POCAHONTAS
COUNTIES...WHERE 8 TO 12 INCHES OF SNOW MAY FALL BETWEEN TOMORROW
AND MONDAY MORNING.

* WINTER STORM WARNING.......SEE WWUS41 KRLX - WSWRLX FOR DETAILS *

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jan 25, 7:39 AM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
739 AM EST SUN JAN 25 2004

VAZ003-004-WVZ033-251330-
BUCHANAN VA-DICKENSON VA-MCDOWELL WV-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY AND WELCH
739 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES.

THE WINTER STORM WARNING REMAINS POSTED FOR TODAY.

THE WINTRY MIX OF SLEET...FREEZING RAIN...AND SNOW WILL BEGIN ACROSS
DICKENSON...BUCHANAN...AND MCDOWELL COUNTIES BETWEEN 7:30 AND 9
OCLOCK.  DUE TO THE COLD GROUND SURFACES...UNTREATED ROADS WILL
BECOME SLIPPERY.  THUS...TRAVEL CONDITIONS WILL BE DETERIORATING THIS
MORNING.

FREEZING RAIN COULD ACCUMULATE ON POWER LINES AND TREES...BEFORE THE
MILDER AIR ARRIVES THIS AFTERNOON AND THIS EVENING.

REPORT ANY SNOW ACCUMULATIONS BY CALLING...TOLL FREE...THE NATIONAL
WEATHER SERVICE AT 8 7 7 6 3 3 6 7 7 2.

KTB
Special weather statement, Jan 25, 7:49 AM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
749 AM EST SUN JAN 25 2004

WVZ024-025-034-251345-
LOGAN WV-MINGO WV-WYOMING WV-
INCLUDING THE CITIES OF...LOGAN...PINEVILLE AND WILLIAMSON
749 AM EST SUN JAN 25 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR MINGO...LOGAN...AND WYOMING COUNTIES...

THE WINTER STORM WARNING REMAINS POSTED FOR TODAY.

THE WINTRY MIX OF SNOW AND SLEET WILL LIKELY BEGIN ACROSS
MINGO...LOGAN...AND WYOMING COUNTIES IN SOUTHERN WEST
VIRGINIA...BETWEEN 8 AND 10 OCLOCK THIS MORNING.

DUE TO THE COLD GROUND SURFACES...UNTREATED ROADS WILL BECOME
SLIPPERY.  THUS...TRAVEL CONDITIONS WILL BE DETERIORATING DURING THE
LATE MORNING HOURS.  BE PREPARED FOR WINTER TRAVEL CONDITIONS.

THE SNOW AND SLEET WILL LIKELY CHANGE TO FREEZING RAIN LATER TODAY.
FREEZING RAIN COULD ACCUMULATE ON POWER LINES AND TREES...BEFORE THE
MILDER AIR ARRIVES BY THIS EVENING.

KTB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Buchanan

When
January 25, 8:00 AM EST to 2:00 PM EST
Where
Buchanan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Ice Storm, Dickenson

When
January 25, 8:00 AM EST to 2:00 PM EST
Where
Dickenson forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380787, 5380788.